LINKEDINCOMMENTMORE

Dear Dr. Roach: I have lymphedema in my right leg. From the knee to the bottom of my foot, my leg is swollen and red, and always in pain. I’ve had it for over two years. I’ve seen several different doctors, with no help. They say that if they knew what is causing it, maybe they could do something. Help.

S.G.

Dear S.G.: Lymphedema is a condition of inadequate lymphatic drainage, usually to a particular area, such as a limb. It can be caused by several conditions, including cancer. For this reason, cancer doctors often are more knowledgeable about this condition. It can affect people for no known reason. The treatment goals and methods usually are the same whether the cause is known or unknown.

The treatment of choice is lymphatic decongestion therapy. This is performed by a therapist (occupational or physical) specially trained in the technique, or by a device. Most people also use prescribed pressure garments, which help prevent the fluid from coming back after the treatments.

Insurance doesn’t always pay for these treatments, and relatively few therapists are trained in it; these can be significant barriers to proper treatment, as is physician ignorance of this condition and its treatment.

The redness you describe can be related specifically to the swelling; however, infection is common in people with severe lymphedema, and this may need to be treated before lymphatic decongestion therapy can begin. This is particularly important in people with skin breakdown and weeping of fluid through the skin.

Dear Dr. Roach: I am a 79-year-old male who has been diagnosed with Parkinson’s disease, and my neurologist wants me to have an MRI done on my brain. I have dental caps, fillings and a titanium post for an implant in my mouth and am wondering if you could address the risks involved in having the MRI done with these.

I also am concerned about the possible effect of the MRI on a freckle on my left retina that my ophthalmologist has been watching for years.

If you could enlighten me on the likelihood of adverse reactions to dyes used in MRI and their possible effects, I would appreciate information on that issue, as well.

R.F.P.

Dear R.F.P.: Dental caps can be made of ceramic or metal (or a combination) and, like dental fillings, can cause small areas of image distortion, which should not be an issue when looking at the brain. They are safe in an MRI machine. Titanium is not much affected by the MRI either, and so it should be safe. The MRI will not affect the pigment (freckle) on the retina.

The dye used for MRI scans is normally gadolinium, which is very safe. Serious reactions occur in about 1 person per 100,000 who takes it, and include allergic-type reactions, such as itching and hives.

Recent evidence suggests that a small amount of the contrast remains in the body for a prolonged period; however, the significance of this is uncertain. Nonetheless, MRI contrast should be given only when it’s of significant benefit to do so.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2xP3GK5